• For 24/7 Treatment Help Call:

    (800) 526-5053

  • Opioid Overdose | Symptoms, Risk Factors, Prevention, & Treatment

    Opioids are powerful drugs that relieve pain and are often abused for their euphoric effects. Taking high doses or combining opioids with other drugs can result in a potentially fatal overdose. 

    Overdoses are preventable but it is important to know the signs of overdose, especially if you or a loved one takes prescription pain relievers. 

    What Are Opioids?

    Opioids include natural and synthetic opioids, including prescription painkillers and illicit drugs like heroin. 

    Other opioid drugs include:

    • hydrocodone
    • oxycodone
    • morphine
    • fentanyl

    Prescription drugs should be used on a short-term basis under the supervision of an opioid prescribing doctor. Prescription opioids are generally used to treat chronic pain but opioids like codeine may be used as a cough suppressant. 

    Opioid Overdose Symptoms

    Opioids bind to opioid receptors in the central nervous system, causing pain relief and relaxing effects. These drugs affect the part of the brain that controls breathing, heart rate, and blood pressure. 

    Taking opioids slows these systems down and can result in respiratory depression. Respiratory depression is the main cause of opioid overdoses and is characterized by slow and labored breathing. 

    Symptoms of opioid overdose may include:

    • pinpoint pupils
    • unresponsiveness
    • difficulty breathing
    • pale or clammy skin
    • bluish fingernails or lips
    • gurgling noises
    • breathing slows or stops

    If you notice these signs of overdose in a loved one, seek medical attention immediately. Opioid overdoses can be reversed with Narcan (naloxone). If you have it on hand, administer it while you wait for help to arrive. 

    Risk Factors For Opioid Overdose

    According to the National Institute on Drug Abuse (NIDA), the risk of overdose increases when you combine opioids with benzodiazepines or alcohol. Opioids, benzodiazepines, and alcohol are all depressant medications, which means they have similar effects on breathing and heart rate. 

    Along with drug interactions, other risk factors for opioid overdoses include:

    • opioid addiction
    • continued opioid use after a period of abstinence
    • injecting or snorting opioids
    • taking high doses of opioids 
    • using illicit opioids 
    • medical conditions, like sleep apnea or liver damage
    • taking opioids for their euphoric effects

    The Centers for Disease Control and Prevention (CDC) has reported that two-thirds of opioid-related overdose fatalities involved synthetic opioids, like fentanyl. Fentanyl is an extremely potent opioid and has caused a rapid spike in drug overdose deaths since 2013. 

    Fentanyl is often added to other drugs like heroin, cocaine, and other illicit drugs. If you take opioids without medical supervision, you are increasing your risk of unknowingly ingesting potent opioids. 

    Opioid Overdose Prevention

    Prescription opioids are generally safe when taken as directed for a short period of time. However, opioids pose a high risk for abuse and dependence, so it is important to maintain open communication with your doctor as you receive treatment. 

    If you think you may be addicted, treatment for opioid dependence is the first step to preventing drug overdoses. 

    In addition, you can take the following steps to prevent an opioid overdose:

    • take medication as prescribed
    • do not increase the dose or frequency of the dose without a doctor’s consent
    • do not mix opioids with benzodiazepines, alcohol, or other depressants
    • do not share medication 
    • store prescriptions in a safe place

    The ongoing opioid epidemic is a public health crisis in the United States. The Department of Health and Human Services (HHS) is focused on helping the public understand opioid addiction and different harm reduction strategies. 

    HHS is working toward improving access to addiction treatment and promoting the use of Narcan, which can reverse an overdose. 

    Opioid Overdose Treatment

    The CDC estimates over 1,000 opioid-related emergency department visits and just under 100 opioid overdose deaths each day.

    If you witness an overdose, you should immediately call 911 and administer Narcan if it is nearby. Narcan (naloxone) is a potentially life-saving medication that reverses the effects of opioids.

    First responders will also administer naloxone if necessary. It is important to inform professionals of any recent drugs taken because naloxone will not reverse the effects of other drugs.

    If you are treated for an opioid overdose, healthcare providers will begin by stabilizing your vitals. Some people need CPR or a tube to help with breathing if they are experiencing severe respiratory depression. 

    Once the person is stabilized, they may be monitored by medical professionals for up to 24 hours. 

    Opioid Addiction Treatment

    Opioids are schedule II controlled substances in the United States because of their high risk for abuse and dependence. Frequent or long-term use of opioids can result in opioid use disorder (OUD), also known as opioid addiction. 

    Addiction can be effectively treated with comprehensive professional care. Addiction affects everyone differently and treatment should be individualized to fit your needs.

    Generally, treatment for opioid addiction can include:

    • medication-assisted treatment (MAT), which combines medications like methadone and buprenorphine with therapy to reduce cravings
    • behavioral therapy, which helps you identify negative thoughts and behaviors and teaches healthy coping skills
    • inpatient/residential treatment, which offers a wide variety of services that may include counseling, group therapy, and healthy activities
    • outpatient program, which allows the convenience of living at home while traveling to scheduled treatment sessions

    If you would like more information on opioid addiction services offered at Ark Behavioral Health, please contact us today.

    Written by Ark Behavioral Health Editorial Team
    ©2022 Ark National Holdings, LLC. | All Rights Reserved.
    This page does not provide medical advice.
    Sources

    Centers for Disease Control and Prevention (CDC) - Opioid Basics
    National Center for Biotechnology Information (NCBI) - Opioid Overdose
    National Institute on Drug Abuse (NIDA) - Benzodiazepines and Opioids
    National Institute on Drug Abuse (NIDA) - Opioid Overdose Crisis
    National Library of Medicine: MedlinePlus - Opioid Overdose
    World Health Organization (WHO) - Opioid Overdose

    Medically Reviewed by
    Kimberly Langdon M.D.
    on March 8, 2021
    Questions About Treatment?

    Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.

    100% confidential. We respect your privacy.
    Prefer Texting?
    We've got you covered.

    Receive 24/7 text support right away.
    There is no obligation and you can opt out at any time.

    chat-header

    For Immediate Treatment Help Call 800-526-5053